Georgia, 2025Damaging Winds in Georgia, April 23, 2025
April 23, 2025 · NWS CAE · 2 events in 1 county or zone
A weak upper level trough and a slow moving surface front helped spark some scattered severe convection across the CSRA. Moderate wind shear and substantial instability helped organize clusters of storms to produce damaging gusts across Burke County with multiple trees down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough and a slow moving surface front helped spark some scattered severe convection across the CSRA. Moderate wind shear and substantial instability helped organize clusters of storms to produce damaging gusts across Burke County with multiple trees down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 23, 1:24 PM EST, 5 minutes earlier.
Area forecast discussion, Apr 23, 1:24 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
224 PM EDT Wed Apr 23 2025
.SYNOPSIS...
A front will stall out across the area for the mid to late week
period, bringing rain chances each day into this weekend.
Temperatures will remain above normal, though not as hot as the
past several days. Another cold front is forecast to push
through the area on Saturday with more benign weather expected
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Afternoon and evening convection expected to be focused along
stationary boundary and sea breeze over southern half of CWA
Morning convection associated with a passing shortwave
continues to move through the Pee Dee region while new
convection is firing across the southern half of the forecast
area. The environment has destabilized as expected with diurnal
heating within a band of higher PWATs around 1.3 to 1.4 inches.
Mesoanalysis data shows CAPE around 2000 J/kg across the CSRA
and generally south of the I-20 corridor and this combined with
the abundant moisture and possible weak shortwave energy within
the southwesterly flow aloft should result in continued
convection through the afternoon in a generally weak shear
environment. However, it should be noted that the mesoanalysis
data is showing around 25-30 knots of effective shear which will
be capable of supporting multicellular clusters and isolated
severe thunderstorms capable of primarily damaging wind gusts
and large hail. Will carry highest pops through the afternoon
across the southeast Midlands and lower CSRA then transition the
pops northwestward with the expectation of sea breeze and
outflow boundaries shifting potential evening convection further
inland. Temperatures continue to push through the 70s into the
lower 80s and should top out in the upper 70s to lower 80s with
convection and debris clouds capping heating by late afternoon.
Convective debris clouds and some lingering showers or storms
should support mild overnight lows again in the lower 60s. Will
continue to hold on to some low pops through the night
especially across the northern half of the forecast area with
some weak upper energy moving through the region and the
stationary boundary possibly being a focal point for isolated
showers.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Key Message(s):
- Diurnal shower/storm chances are expected again Thursday and
Friday afternoon as stalled front remains in the CWA before
lifting north Friday.
- High temperatures may be limited by convection but should
remain above average.
Forecast generally remains on track for the short term period,
with scattered showers and thunderstorms expected both days. The
synoptic pattern is forecast to be similar to the one we've
seen the previous few days, with a front (basically a glorified
moisture gradient at this point) draped somewhere across the
northern FA or southern NC. Synoptically, weak upper level flow
will continue to dominate as overall height gradients look weak
until Friday night. So weak shortwaves look to continue pushing
eastward in the flow during this period, likely sparking
afternoon and evening convection as they push through. The front
is forecast to begin lifting north of the forecast area on
Friday ahead of our next front on Saturday.
In terms of overall thunderstorm chances, the CAMs have
definitely made things a bit murkier. Coverage tomorrow looks
lesser than it did just 24 hours ago, with a marked lack of
convection through the day on Thursday in the majority of the
CAMs but especially in the RRFS/HRRR. It does appear like an
inverted surface trough/moisture gradient looks like it should
push northwestward along the western side of the Atlantic
surface high. Should this be the case, greater coverage would be
expected along and ahead of this boundary as it pushes northward
during the day. Regardless, coverage looks like it should
increase again during the evening hours as a combination of
outflow boundaries and the sea breeze interact. Friday will
likely be more of a that that is conditional on us having a
shortwave to get things going as we won't be in the immediate
vicinity of the front. Additionally, heights are likely to start
rising on Friday afternoon as a trough begins approaching the
eastern CONUS. Because of that, PoPs are generally lower Friday
afternoon and evening. Highs both days look to be in the low to
mid 80s across the area.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Key Message(s):
- More robust cold front moves in Saturday with another chance
of showers and possible thunderstorms.
- Temperatures look to remain above normal to start the weekend
before cooling towards normal by Sunday/Monday/.
Another, more pronounced cold front is still forecast to push
through the region on Saturday afternoon. Plentiful CAPE of
>1000 j/kg is forecast to overspread the area ahead of the
front, creating a favorable setup for scattered showers and
thunderstorms to again develop ahead of the front. Guidance is
less bullish than it was 24 hours again with the development of
thunderstorms on Saturday afternoon, especially given a
northwesterly flow component to the low-level flow (typically
unfavorable for convection along fronts locally). Still thinking
that scattered thunderstorms will form along the front but the
best chance is likely in the Pee Dee region near the NC border.
This portion of the forecast area is closest to the better upper
level forcing, aiding in convective development. Once the front
comes through, Sunday through Tuesday looks really nice. Dry,
high pressure settles in to our northeast or east, allowing for
a few days of highs closer to normal in the upper 70s or low
80s. Temperature moderation is expected again by the end of the
period.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through midnight with the exception of
restrictions in thunderstorms, then possible stratus and fog
development during the predawn hours.
Afternoon convection already ongoing with VFR conditions at all
terminals but included PROB30 groups CAE/CUB/OGB through 02z
for potential convection impacting the terminals while at
AGS/DNL went ahead and carried a TEMPO group 18-22z for
restrictions in thunderstorms there. Winds generally variable
around 4 to 6 knots through sunset outside of thunderstorm gusts
and then light and variable to calm overnight. Abundant
moisture in place supports stratus development late tonight and
most guidance in agreement showing stratus and some MVFR fog
developing so included in the forecast. Expect vsbys to improve
by 13-14z but MVFR cigs likely to stay through midday. Winds
should shift more southeasterly by 14z around 5 to 7 knots all
terminals.
EXTENDED AVIATION OUTLOOK...A front will stall over the region
this week leading to convection and occasional restrictions
through Saturday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.
&&
In the hours before
Special weather statement, Apr 23, 12:47 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT Wed Apr 23 2025
SCZ025-026-030-231830-
Aiken SC-Saluda SC-Edgefield SC-
147 PM EDT Wed Apr 23 2025
...A strong thunderstorm will impact portions of central Edgefield,
south central Saluda and northwestern Aiken Counties through 230 PM
EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Edgefield, Johnston, Aiken Municipal Airport, Trenton, Belvedere,
Edgefield County Airport, Vaucluse, Edgefield Federal Correction
Institution, Murphy Village, Graniteville, North Augusta, and
Clearwater.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 3 and 24.
Interstate 520 in South Carolina between mile markers 20 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3351 8195 3368 8207 3389 8183 3364 8160
TIME...MOT...LOC 1747Z 237DEG 9KT 3365 8194
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PLSpecial weather statement, Apr 23, 12:48 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
148 PM EDT Wed Apr 23 2025
SCZ035-231830-
Barnwell SC-
148 PM EDT Wed Apr 23 2025
...A strong thunderstorm will impact portions of southeastern
Barnwell County through 230 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Barnwell, Kline, Snelling, Barnwell County Airport, and Hilda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3313 8142 3315 8153 3327 8153 3334 8122
3321 8122 3316 8123 3312 8119 3312 8124
3311 8126 3311 8138
TIME...MOT...LOC 1747Z 263DEG 7KT 3321 8146
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HCThunderstorm Wind, Burke
- When
- April 23, 1:29 PM EST to 1:30 PM EST
- Where
- Burke County, 2.18 mi ESE of Rosier
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.969, -82.195
Burke County Dispatch reported trees down on Rosier Rd in between Highways 305 and 56.
Thunderstorm Wind, Burke
- When
- April 23, 1:57 PM EST to 1:58 PM EST
- Where
- Burke County, 1.69 mi SW of Waynesboro Burke Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.010, -82.017
Burke County dispatch reports trees down over the road in the 2500 block of Porter Carswell Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Pennsylvania, April 23 to 30, 2025$1.1 million · 1 event
- Hail and Damaging Winds in Georgia, April 23 to 27, 2025$125,000 · 65 kt wind · 6 events
- Flash Flooding and Hail in Texas, April 23 to 24, 2025$57,000 · 1 in hail · 16 events
- Flash Flood and Hail in Mississippi, April 23, 2025$30,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Iowa, April 23, 20251.5 in hail · 15 events
- Hail and Damaging Winds in Kansas, April 23, 20252 in hail · 14 events
- Hail and Damaging Winds in Kansas, April 23, 2025$500 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Kansas, April 23, 20252 in hail · 10 events
- Hail and Damaging Winds in Colorado, April 23, 20252.5 in hail · 9 events
- Flash Flood and Hail in Texas, April 23, 20253.5 in hail · 9 events
- Dust Storm and Hail in New Mexico, April 23, 20251.75 in hail · 7 events
- Hail in North Carolina, April 23, 20251.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250260, 1250261.